Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 16, NWS Lake Charles, LA

February 7, 2017Allen Parish, Evangeline Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Feb 7, 2017, 6:10 AM CST for Allen Parish, Evangeline Parish, Rapides Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 6:10 AM CST (12:10 UTC)
Expired
Feb 7, 2017, 6:34 AM CST
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 47 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

234 
WFUS54 KLCH 071210
TORLCH
LAC003-039-079-071245-
/O.NEW.KLCH.TO.W.0016.170207T1210Z-170207T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
610 AM CST TUE FEB 7 2017

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southern Rapides Parish in central Louisiana...
  Northwestern Evangeline Parish in central Louisiana...
  Northeastern Allen Parish in southwestern Louisiana...

* Until 645 AM CST
    
* At 610 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Mittie, moving northeast at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Elizabeth and Allen Parish Airport around 625 AM CST. 
  Oakdale around 635 AM CST. 
  Beaver around 645 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3098 9257 3073 9245 3062 9287 3079 9296
TIME...MOT...LOC 1210Z 246DEG 25KT 3074 9284 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
2 follow-up statements
875 
WWUS54 KLCH 071225
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
625 AM CST TUE FEB 7 2017

LAC003-039-079-071245-
/O.CON.KLCH.TO.W.0016.000000T0000Z-170207T1245Z/
Rapides LA-Evangeline LA-Allen LA-
625 AM CST TUE FEB 7 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CST FOR SOUTHERN
RAPIDES...NORTHWESTERN EVANGELINE AND NORTHEASTERN ALLEN PARISHES...
    
At 625 AM CST, a severe thunderstorm capable of producing a tornado
was located near Allen Parish Airport, or near Oakdale, moving
northeast at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Oakdale around 635 AM CST. 
  Beaver around 645 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3067 9276 3083 9285 3098 9257 3074 9245
TIME...MOT...LOC 1225Z 246DEG 25KT 3078 9273 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
545 
WWUS54 KLCH 071234
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
634 AM CST TUE FEB 7 2017

LAC003-039-079-071244-
/O.CAN.KLCH.TO.W.0016.000000T0000Z-170207T1245Z/
Rapides LA-Evangeline LA-Allen LA-
634 AM CST TUE FEB 7 2017

...THE TORNADO WARNING FOR SOUTHERN RAPIDES...NORTHWESTERN EVANGELINE
AND NORTHEASTERN ALLEN PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

LAT...LON 3067 9276 3083 9285 3098 9257 3074 9245
TIME...MOT...LOC 1233Z 246DEG 25KT 3081 9266 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Feb 7, 5:58 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 7, 5:58 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
558 AM CST Tue Feb 7 2017

.DISCUSSION...
For the 02/07/17 1200 UTC TAF package.

&&

.AVIATION...
Scattered showers and an isolated TSTM or two tracking NE across
the SE half or so of the forecast area this morning ahead of an
approaching upper level trof of low pressure. South winds continue
ahead of the trof, a little stronger this morning than 24 hrs ago,
resulting in low CIGS but not quite the VSBY restrictions.
Southwest winds are expected to increase and become gusty by the
afternoon. IFR to LIFR CIGS at the coastal terminals will persist
this morning, slowing improving to MVFR from mid morning into
early afternoon. KAEX will continue at MVFR into early afternoon.
Showed a period of VFR for the afternoon hours all sites as clouds
scatter, but CIG/VSBY restrictions will return this evening as
surface winds relax and some degree of low level MSTR lingers.
VCSH carried KAEX-KLFT-KARA through 18Z with activity expected to
gradually shift east of the area by afternoon.

13

&&

.PREV DISCUSSION... /issued 425 AM CST Tue Feb 7 2017/

SYNOPSIS...
Latest UA analysis and WV imagery shows shows a well defined
shortwave trough crossing the southern plains toward the lower MS
valley within westerly flow aloft. Showers and tstms were
developing in advance of this feature, with most of the activity
acrs AR where a Svr Tstm Watch is in effect. Sctd showers were
also developing acrs northern LA with more isltd showers further
south acrs our CWA.

Otherwise, warm and moist conditions persist this morning with
temperatures in the upper 60s/near 70. Winds this morning have
stayed up enough to inhibit widespread fog development, and what
has formed has remained fairly light with vsbys greater than 2
miles.

24

DISCUSSION...
Showers and tstms will continue to develop this morning into the
aftn as the shortwave crosses the area today. Highest chcs will
be acrs the eastern zones where the best instability will be
situated. There is a marginal risk for some strong to svr storms
mainly east of a Fort Polk to Jennings line today, but the better
potential for severe weather will be further east acrs MS and
southeast LA.

Outside of any showers or storms, temperatures will run a good 15
to 20 degrees abv normal with highs near 80 degrees this aftn.
Despite the warmth, record highs do not look to be within reach as
Lake Charles/Beaumont/Lafayette all have 87 degrees as the record
for this date. The only site that could see its record tied or
possibly broken is Alexandria where the record is 81 degrees, and
the forecast today is for 80.

Rain chcs will decrease during the late aftn and evening as the
trough moves east and drier mid level air filters into the region.
A cold front will approach the region but gradually stall and
weaken as flow aloft becomes parallel to the boundary. Thus
another day of unseasonable warmth is expected on Wednesday. With
lighter winds expected acrs the area tonight into Wednesday,
patchy fog will be possible mainly near the coast but could spread
inland as far as the I-10 corridor during the nighttime hours. Fog
could become dense in a few areas as well, possibly requiring
issuance of an advisory.

The next cold front will finally move into the area late
Wednesday, but enough drier air in the mid-levels will limit
shower development. Northwesterly flow aloft will deepen as a
trough digs over the eastern CONUS, helping to push the front
through the area Wednesday night. Sfc high pres will build into
the area in the wake of the front, bringing a drier and cooler
airmass into the region for the latter part of the week. By
Thursday, high temperatures will fall back toward the upper
60s/around 70 (still abv normal but more comfortable with lower rh
values), with lows Thursday night/Friday morning in the 40s acrs
all but the immediate coast and lower southeast TX.

The cooldown will be rather short-lived though as a progressive
pattern continues, with the sfc high sliding further east and
allowing an onshore flow to return Friday. Overnight lows by
Saturday morning will be back into the lower 60s acrs much of the
area with highs climbing into the middle 70s Saturday aftn. Warm
and humid conditions are expected for the weekend, along with a
small chc for showers ahead of the next front expected early next
week.

24

MARINE...Light to moderate south to southwest winds will
continue through Wednesday night. In addition, periods of patchy
sea fog will be possible, mainly overnight into the morning hours,
as the warm and moist air crosses the relatively cooler shelf
waters. Fog could become dense at times. A cold front will cross
the coastal waters by early Thursday Morning, with offshore flow
developing and sea fog dissipating. Exercise caution conditions
could accompany the offshore flow briefly on Thursday, then winds
will quickly veer around to the southeast by Friday as sfc high
pres shifts east.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  58  82  52 /  40  10  10  10
LCH  80  62  79  56 /  30  10  10  10
LFT  79  62  78  57 /  40  10  10  10
BPT  81  62  79  58 /  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Feb 7, 5:11 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
511 AM CST Tue Feb 7 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
081115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
511 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms can be expected today, with
activity tapering off from west to east during the afternoon. The
best chance will be across the eastern half of the area.

A few strong to severe storms will be possible, mainly east of a
Fort Polk to Jennings line. The primary threats will be strong or
damaging wind gusts and large hail. In addition, storms will be
capable of producing frequent cloud to ground lightning and brief
heavy rainfall.

For tonight, patchy fog is expected to develop and become more
widespread after midnight. Fog could become dense at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Patchy dense fog will be possible early Wednesday morning,
dissipating by midday. Dry weather is expected to prevail through
Friday with a low chance for showers returning over the weekend.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-081115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
511 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Areas of sea fog are expected to develop tonight. Fog could become
dense at times, reducing visibilities to less than one mile.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of sea fog can be expected Wednesday morning. Fog could be
dense at times.

A cold front will cross the coastal waters Wednesday night into
Thursday morning. A brief period of moderate to strong offshore
flow can be expected Thursday, with exercise caution to low end
advisory conditions expected.

Onshore flow will resume by Friday. Exercise caution or Advisory
flags may be needed at times from Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 9:29 AM CSTTornado WarningLCHAvoyelles31 min
Feb 7, 1:49 PM CSTMarine Dense Fog AdvisoryLCH28 hr

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.